A COMPUTATIONAL METHOD FOR THE SOLUTION OF OPTIMAL CONTROL PROBLEMS IN SHIP ROUTING

S. J. Bijlsma

Peer Reviewed

Abstract: A computational method for the solution of optimal control problems in ship routing, such as minimum fuel consumption, is formulated, using relevant results from the calculus of variations and optimal control theory. This method is the extension of an earlier method dealing with the minimization of transit time. Essentially the method is based on the existence of a one-parameter family of extremals starting from the point of departure and under certain conditions continuous in their dependence on this parameter. The method was tested extensively at the Royal Netherlands Meteorological Institute during the 1970s in many practical situations related to minimal-time routing.
Published in: NAVIGATION, Journal of the Institute of Navigation, Volume 48, Number 3
Pages: 145 - 154
Cite this article: Bijlsma, S. J., "A COMPUTATIONAL METHOD FOR THE SOLUTION OF OPTIMAL CONTROL PROBLEMS IN SHIP ROUTING", NAVIGATION, Journal of The Institute of Navigation, Vol. 48, No. 3, Fall 2001, pp. 145-154.
Full Paper: ION Members/Non-Members: 1 Download Credit
Sign In